Utah, 2012

Winter Storm in Utah, December 16 to 19, 2012

December 16 to 19, 2012 · NWS SLC · 13 events in 13 counties and zones

A fast-moving storm system moved through Utah on December 16, bringing a shot of snow to northern Utah. This was quickly followed by a deeper and colder Pacific system on the 17th, which produced both gusty winds and heavy snowfall across much of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving storm system moved through Utah on December 16, bringing a shot of snow to northern Utah. This was quickly followed by a deeper and colder Pacific system on the 17th, which produced both gusty winds and heavy snowfall across much of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 15, 9:18 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 15, 9:18 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
918 PM MST SAT DEC 15 2012

.SYNOPSIS...A SERIES OF PACIFIC WEATHER DISTURBANCES WILL CROSS
MAINLY NORTHERN PORTIONS OF THE REGION THROUGH MONDAY. A COLD
FRONT WILL SWEEP ACROSS UTAH ON TUESDAY. A COLD MOIST NORTHWEST
FLOW WILL FOLLOW THE FRONT THROUGH WEDNESDAY.

&&

.DISCUSSION...THE SPLIT UPPER TROF THAT BROUGHT THE WIDESPREAD
SNOW TO THE CWA IS JUST EXITING THIS EVE. THE COLDEST AIR AT 700
MB IS MOVING OVERHEAD AND HAS KEPT SOME LIGHT OROGRAPHIC SNOW
GOING OUT OF THE LOW LEVEL MOISTURE IN PLACE UP AND DOWN THE I-15
CORRIDOR. THIS SHOULD END ACROSS THE SOUTH SHORTLY BUT WILL
PERSIST UP NORTH AS THE LIFT SWITCHES TO WARM ADVECTION LATER
TONIGHT AHEAD OF THE NEXT FAST MOVING LOW AMPLITUDE TROF DROPPING
OUT OF THE PACNW.

THIS WAVE PASSES SUN MORNING AND SHUTS OFF THE WARM ADVECTION BUT
SHOULD BRING A PERIOD OF FAIRLY WIDESPREAD LIGHT SNOW TO THE NWRN
ZONES AND HEAVIER SNOW THE NRN MTNS. WARM ADVECTION REDEVELOPS
LATE SUN AND BECOMES STRONG SUN NIGHT GENERATING ANOTHER ROUND OF
HEAVY PRECIP FOR THE FAR NORTH. WE GET INTO THE WARM SECTOR FOR A
TIME ON MON BEFORE THE THERMAL RIBBON TIGHTENS UP AND SLIDES BACK
SOUTH EARLY TUE AS A STRONG COLD FRONT WITH MORE HEAVY SNOW.

WINTER WEATHER WARNING ISSUED EARLIER STILL LOOKS ON TRACK FOR
THIS EXTENDED HEAVY PRECIP EVENT AND THE LATEST NAM HAS RAISED THE
STORM TOTAL QPF RAISING CONFIDENCE THAT IT WILL PAN OUT. SOME
FAIRLY LARGE TOTALS ARE LIKELY BY MIDDAY WED IF THIS EVOLVES AS
FORECAST.

THE SNOWFALL IN AREAS OUTSIDE THE WARNING MAY NEED ADVISORY
HIGHLIGHTS...POSSIBLY AS SOON AS SUN MORNING FOR THE CENTRAL AND
SOUTHERN WASATCH FRONT BUT THESE CAN BE ISSUED WITH THE FIRST
PERIOD FORECASTS AS NEEDED DUE TO THE EXPECTED BREAKS IN THE
PRECIP.

VERY COLD AIR IS STILL FORECAST TO REACH THE NRN CWA BY WED
MORNING AND THERE REMAINS A POTENTIAL FOR LAKE EFFECT SNOWFALL...
BUT THERE IS STILL QUITE A BIT OF UNCERTAINTY ON WHERE THESE BANDS
WILL GO...LET ALONE WHETHER OR NOT THEY WILL EVEN DEVELOP.

UPDATED FORECASTS EARLIER TO INCREASE THE COVERAGE OF THE EVE
LIGHT SNOW OVER WRN UT AND RAISE POPS FOR THE NORTH AFTER
MIDNIGHT. NO ADDITIONAL UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...OCCASIONAL SNOW SHOWERS SHOULD TAPER OFF BY 06Z.
CEILINGS ARE EXPECTED TO REMAIN BETWEEN 4000 AND 5000 AGL FOR MOST
OF THE NIGHT. A PERIOD OF MVFR/IFR SNOWFALL IS EXPECTED TO BEGIN
BETWEEN 10-12Z SUNDAY MORNING AND CONTINUE THROUGH 17-19Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
     FOR UTZ009-010.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
     FOR UTZ007-008.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
     FOR UTZ006.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
     FOR UTZ001-002-005.

WY...NONE.
&&

WILENSKY/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 15, 4:33 PM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MST SAT DEC 15 2012

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
433 PM MST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF LIGHT SNOW OR SNOW SHOWERS ACROSS THE OUTLOOK AREA LATE
IN THE AFTERNOON WILL TAPER OFF BY MID EVENING. SNOW WILL PICK UP
AGAIN ACROSS THE NORTHERN OUTLOOK AREA AFTER MIDNIGHT TONIGHT WITH
SOME ACCUMULATION BY MORNING ALONG THE WASATCH FRONT AND IN THE
ADJACENT MOUNTAINS AND MOUNTAIN VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW WILL CONTINUE ACROSS THE NORTHERN OUTLOOK AREA
AT TIMES SUNDAY RIGHT THROUGH TUESDAY NIGHT. SOME BREAKS IN THE
SNOW WILL OCCUR DURING THIS TIME BUT SIGNIFICANT ACCUMULATION IS
EXPECTED IN THE MOUNTAINS AND PORTIONS OF THE NORTHERN VALLEYS.
HEAVY ACCUMULATION IS FORECAST FOR PORTIONS OF THE NORTHERN
MOUNTAINS AND FAR NORTHERN VALLEYS. LAKE EFFECT SNOW WILL BE
POSSIBLE SOUTHEAST OF THE GREAT SALT LAKE EARLY WEDNESDAY.

THE ACCUMULATING SNOW WILL SPREAD SOUTH ACROSS MUCH OF THE
REMAINDER OF THE OUTLOOK AREA TUESDAY INTO EARLY WEDNESDAY THEN
TAPER OFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
December 16, 12:00 AM MST to December 19, 3:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall across the Wasastch Mountains south of Interstate 80 included 56 inches at Brighton Resort, 40 inches of snow at Alta Ski Lifts, and 26 inches of snow at Solitude Mountain Resort.

Winter Storm, Wasatch Mountains I-80 North

When
December 16, 1:00 AM MST to December 18, 6:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Mesonet

The Wasatch Mountains north of Interstate 80 experienced both heavy snow and strong winds with this event. The Tony Grove Lake SNOTEL received 1.90 inches of liquid equivalent precipitation, or approximately 25 inches of new snow. A storm total of 15 inches of new snow was also reported in the mountains west of Laketown. Peak wind gusts across the area included 95 mph at Ogden Peak and 83 mph at the Red Spur RAWS.

Winter Storm, Western Uinta Mountains

When
December 16, 12:00 PM MST to December 18, 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 22 inches of new snow.

Winter Storm, Wasatch Plateau/Book Cliffs

When
December 16, 1:00 PM MST to December 18, 6:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Clear Creek #1 SNOTEL received a storm total of 1.60 inches of liquid equivalent precipitation, or approximately 23 inches of new snow.

Winter Storm, Great Salt Lake Desert and Mountains

When
December 16, 3:00 PM MST to December 19, 6:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Mesonet

Heavy snow and strong winds both accompanied the storm in the Great Salt Lake Desert and Mountains. Snowville reported 6 inches of new snow, and peak wind gusts included 62 mph at the Utah Test and Training Range Thermal Treatment Unit sensor, 61 mph at Lakeside Mountain, and 59 mph at Hat Island.

Winter Storm, Central Mountains

When
December 17, 4:00 PM MST to December 19, 9:00 AM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Dill's Camp SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.

Winter Storm, Southern Mountains

When
December 17, 4:00 PM MST to December 19, 9:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kimberly Mine SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

Winter Storm, Southern Wasatch Front

When
December 17, 5:00 PM MST to December 18, 6:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

The cold front on the 17th of December intensified as it moved into central Utah, bringing heavy snowfall to the southern Wasatch Front after it had bypassed the northern Wasatch Front. Storm total snowfall from this area included 13 inches in Woodland Hills, 11 inches in Mapleton, and 10 inches in Springville.

Winter Storm, West Central Utah

When
December 17, 5:00 PM MST to December 19, 7:00 AM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Storm total snow reports included 7 inches of snow at Eureka, and 6 inches of new snow at both Delta and Oak City.

Winter Storm, Castle Country

When
December 18, 2:00 AM MST to December 19, 5:00 AM MST
Where
Castle Country forecast zone
Reported by
COOP Observer

Wellington received 9 inches of snow from this event, while Ferron received 6 inches of snow.

Winter Storm, Sanpete/Sevier Valleys

When
December 18, 8:00 AM MST to December 19, 7:00 AM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
COOP Observer

Richfield received 8 inches of new snow, while Ephraim and Gunnison both reported 6 inches of new snow.

Winter Storm, San Rafael Swell

When
December 18, 12:00 PM MST to December 19, 6:00 AM MST
Where
San Rafael Swell forecast zone
Reported by
COOP Observer

The Hans Flat Ranger Station reported 8 inches of new snow for the storm.

Winter Storm, Southwest Utah

When
December 18, 4:00 PM MST to December 19, 8:00 AM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Cedar City received 9 inches of snow for the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424136, 424134, 424139, 424142, 424132, 424151, 424152, 424144, 424149, 424126, 424148, 424128, 424150.